Alert archive / Ohio / Special Marine Warnings in 2017

Special Marine Warning 13, NWS Cleveland, OH

April 20, 2017

NWS Cleveland, OH issued this special marine warning at Apr 20, 2017, 6:16 PM EDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 6:16 PM EDT (22:16 UTC)
Expired
Apr 20, 2017, 7:45 PM EDT
In force
89 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Cleveland radar (KCLE), 69 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 595 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
595 m²/s²
0-3 km storm-relative helicity
665 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

294 
WHUS51 KCLE 202216
SMWCLE
LEZ144-145-164-165-202345-
/O.NEW.KCLE.MA.W.0013.170420T2216Z-170420T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
616 PM EDT THU APR 20 2017

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  NEARSHORE AND OPEN WATERS FROM THE ISLANDS OH TO AVON POINT OH...

* UNTIL 745 PM EDT

* AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR 
  HURON...MOVING NORTHEAST AT 35 KNOTS.

  HAZARD...WIND GUSTS TO 40 KNOTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  SANDUSKY BAY...HURON...LORAIN HARBOR...AND VERMILION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTH CENTRAL AND NORTHWESTERN OHIO.

LAT...LON 4148 8281 4142 8293 4145 8298 4143 8301
      4145 8302 4145 8306 4146 8298 4149 8296
      4149 8282 4154 8272 4151 8271 4158 8260
      4168 8260 4168 8240 4185 8201 4158 8200
      4151 8203 4138 8247 4141 8258 4138 8272
TIME...MOT...LOC 2215Z 244DEG 55KT 4148 8262 

HAIL...0.00IN
WIND...40KTS

$$

JAMISON
1 follow-up statement
274 
FZUS71 KCLE 202256
MWSCLE

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
656 PM EDT THU APR 20 2017

LEZ144-145-164-165-202306-
/O.CAN.KCLE.MA.W.0013.000000T0000Z-170420T2345Z/
656 PM EDT THU APR 20 2017

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE... 
NEARSHORE AND OPEN WATERS FROM THE ISLANDS OH TO AVON POINT OH...

THE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT
THREAT TO BOATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTH CENTRAL AND NORTHWESTERN OHIO.

LAT...LON 4148 8281 4142 8293 4145 8298 4143 8301
      4145 8302 4145 8306 4146 8298 4149 8296
      4149 8282 4154 8272 4151 8271 4158 8260
      4168 8260 4168 8240 4185 8201 4158 8200
      4151 8203 4138 8247 4141 8258 4138 8272
TIME...MOT...LOC 2255Z 244DEG 55KT 4175 8187 

$$

SEFCOVIC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Apr 20, 4:03 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 20, 4:03 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
403 PM EDT Thu Apr 20 2017

.SYNOPSIS...
Low pressure will track across southern lower Michigan and
eastward to Ontario tonight, taking a cold front across northern
Ohio and northwest PA this evening through early overnight. High
pressure will settle across the Great Lakes for Friday through
Saturday. Low pressure will track across the Ohio and Tennessee
River Valleys Saturday. A weakening cold front will sink
southward on Sunday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Focus first is on area of convection moving east out of IN and
also a few isolated cells ahead of that across western OH. Upper
shortwave invigorating these. This will move east, diurnally
peaking. Severe Thunderstorm Watch covers this. Warm front still
lies across the lake and into NW PA, although one could argue
now it is much closer to the shore with northerly winds at THR01
and CND01 in the most recent observations. This front/boundary
will have to be watched closely with this evenings storms. Cold
front still lies further west to pass across I-75 around 10 p,
Cleveland and central Highlands around 1a, and 4 am across the
eastern border. Additional storms possible along it, but likely
weaker. Rainfall/localized flooding possible with storms working
on PWs in excess of one inch. Northwest PA and portions of
north- central OH is of highest concern.

Temperatures will fall back to near 50 by 6am.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Decent push of cold air behind this evenings cold front. High
temperatures tomorrow will be below normal and struggle in the
50s; coolest near the lake. Will remain rather cloudy with a
decent amount of low level moisture lingering. Even included a
20 percent chance of a shower across far NE OH/NW PA in the
morning.

Lingering trough across the eastern Great Lakes pulls away
Friday night and high pressure builds in more firmly. Winds
appear to stay up enough Friday night and with the cloud cover
limited lows close to 40.

Track of southern wave still is south along the Ohio/TN river
valleys. That will likely keep most of the precipitation out of
our area. Have kept the 20 and 30 percents for the far south and
southeastern counties Saturday/Saturday night. Saturday will be
the coolest day of the next several with highs in the lower/mid
50s. A touch cooler Saturday night with a number of upper 30s
possible.

FYI the frost/freeze program as begun for our OH counties.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure settles southeast out of Canada across the central
Great Lakes over the weekend. It will take some time for low level
moisture to scour out behind the front with clouds clearing Saturday
night into Sunday. Saturday will be the coolest day with
temperatures in the lower 50s. Temperatures will gradually rebound
through early next week although areas directly downwind of Lake
Erie will be impacted by the cool flow off the lake.

Shortwave energy will approach from the west by Tuesday although
models in poor agreement on how to handle it. An area of low
pressure will move across the upper great lakes with a frontal
boundary stalling somewhere across the Central Great Lakes. Another
low will track out of the Plains on Wednesday along this
boundary bringing better chances of rain towards Thursday.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Showers and thunderstorms are expected to fill in this afternoon
and evening ahead of a low pressure system moving through the
central Great Lakes. Conditions ahead of the precipitation are
generally VFR except at ERI where a northeast wind off the lake
is maintaining low IFR stratus. This may briefly improve as
showers move through before returning for much of the afternoon.
Elsewhere breezy southwest winds gusting to 25-30 knots are
expected this afternoon. Thunderstorms are expected to fill in
across nw Ohio between 19-21Z and then spread eastward across
the area, initially along the warm front near Lake Erie.
Thunderstorms late this afternoon into this evening have the
potential to be strong to severe with wind gusts of 40+ knots,
mainly out of the west. Heavy rainfall is also possible with
visibilities dropping below a mile in the heavier rain. TAFs
will need to be updated with better timing definition as storms
approach. A cold front will sweep east across the area tonight
bringing an end to the showers and thunderstorms with MVFR
ceilings developing.

OUTLOOK...Non-VFR possible Friday, mainly NE OH/NW PA. Non-VFR
also possible Saturday.

&&

.MARINE...
A warm front remains across Lake Erie with southwesterly flow nosing
into the western part of the lake and easterly flow holding firm to
the north and east. Low pressure accompanied by showers and
thunderstorms will move east across the Lake this evening with
westerly winds developing across the whole lake. Westerly winds will
be near 15 knots overnight then increase to 15 to 20 knots on
Friday. This will cause waves to build to 3 to 5 feet on the east
half of the lake. A Small Craft Advisory will likely be needed for
the nearshore waters east of Willowick.

Winds will shift around to the north and eventually northeast over
the weekend as high pressure builds across the central Great Lakes.
A secondary high will develop across eastern Canada on Monday with
continued east to northeast flow causing a slight chop in the waves
on the west half of the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Oudeman
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Apr 20, 2:24 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Cleveland OH
224 PM EDT Thu Apr 20 2017

LEZ142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-211830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Richland-Ashland-Marion-Morrow-
224 PM EDT Thu Apr 20 2017

...SEVERE THUNDERSTORM WATCH 151 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Localized flooding is also possible, especially in areas that
received heavy rain yesterday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-047-089-
PAZ001>003-211830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark-
Mahoning-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
224 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to possibly severe thunderstorms are possible this evening.
The greatest threat will be from damaging winds and large hail.
An isolated tornado is possible across extreme northeast Ohio and
into northwest Pennsylvania.

Localized flooding is also possible, especially in areas that
received heavy rainfall yesterday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 20, 2:10 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
210 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             SANDUSKY                41.46N 82.71W
04/20/2017  E0.25 INCH       ERIE               OH   PUBLIC

&&

THOMPSON
Special weather statement, Apr 20, 4:13 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
413 PM EDT THU APR 20 2017

OHZ003-006-202100-
Wood-Lucas-
413 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT WOOD AND LUCAS COUNTIES...

At 411 PM EDT, a strong thunderstorm was located near Liberty
Center, or 9 miles east of Napoleon, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
GRAND RAPIDS, Toledo, Bowling Green, Pemberville, AND SURROUNDING
COMMUNITIES.

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4169 8334 4171 8334 4163 8316 4162 8315
      4162 8342 4117 8342 4117 8388
TIME...MOT...LOC 2011Z 243DEG 35KT 4143 8395

Jamison
Special weather statement, Apr 20, 5:19 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Cleveland OH
519 PM EDT THU APR 20 2017

OHZ008-018-202200-
Seneca-Sandusky-
519 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA AND SANDUSKY
COUNTIES...

At 519 PM EDT, a strong thunderstorm was located over Fostoria,
moving northeast at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Fremont, Fostoria, Bellevue, Clyde, Green Springs, Ballville,
Bettsville, Helena, Burgoon, Bascom, Kansas and Stony Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4146 8314 4126 8284 4107 8342 4126 8342
TIME...MOT...LOC 2119Z 235DEG 36KT 4118 8342

Mottice
Special weather statement, Apr 20, 6:05 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
605 PM EDT THU APR 20 2017

PAZ002-003-202245-
Southern Erie-Crawford-
605 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ERIE AND NORTH
CENTRAL CRAWFORD COUNTIES...

At 605 PM EDT, a strong thunderstorm was located 7 miles southeast of
Albion, or 12 miles northwest of Meadville, moving northeast at 25
mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Edinboro, Union City, Cambridge Springs, Waterford, Mill Village,
McKean, Venango, Woodcock and Middleboro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4170 8020 4184 8039 4209 8007 4190 7982
TIME...MOT...LOC 2205Z 229DEG 20KT 4181 8026

Mottice
Local storm report, Apr 20, 6:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
609 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             7 W FINDLAY             41.04N 83.78W
04/20/2017  M1.00 INCH       HANCOCK            OH   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL ALONG US 224
            ABOUT 7 MILES WEST OF FINDLAY.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:09 PM EDTSpecial Weather StatementCLEHuron, Medina, Seneca51 min
Apr 19, 9:06 PM EDTAreal Flood AdvisoryCLEStark, Summit5 hr
Apr 19, 9:30 PM EDTSpecial Weather StatementCLEWood45 min
Apr 19, 10:38 PM EDTRiver Flood WarningCLEStark13 hr
Apr 20, 8:23 AM EDTSpecial Marine WarningCLE37 min
Apr 20, 10:46 AM EDTSpecial Weather StatementCLEAshtabula29 min
Apr 20, 4:13 PM EDTSpecial Weather StatementCLELucas, Wood47 min
Apr 20, 5:19 PM EDTSpecial Weather StatementCLESandusky41 min
Apr 20, 5:27 PM EDTSevere Thunderstorm WarningCLEHancock39 min
Apr 20, 6:56 PM EDTSpecial Weather StatementCLELucas49 min
Apr 20, 7:20 PM EDTSpecial Marine WarningCLE85 min
Apr 20, 6:05 PM EDTSpecial Weather StatementCLECrawford40 min
Apr 20, 6:21 PM EDTSpecial Weather StatementCLECrawford24 min
Apr 20, 6:37 PM EDTSevere Thunderstorm WarningCLEErie38 min

Nearby

Special Marine Warnings in Ohio, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.